Heat, Bollinger
- When
- August 5, 11:00 AM CST to 4:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- ASOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Afternoon heat indices peaked from 104 to 112 degrees across southeast Missouri. The highest hourly heat index readings were 112 degrees at Poplar Bluff, 109 at Sikeston, 108 at Perryville, and 104 at Cape Girardeau.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Afternoon heat indices peaked from 104 to 112 degrees across southeast Missouri. The highest hourly heat index readings were 112 degrees at Poplar Bluff, 109 at Sikeston, 108 at Perryville, and 104 at Cape Girardeau. Hot and humid southwest winds prevailed ahead of a weak cold front trailing from a low pressure center over central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 5:48 AM CST, 5 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
648 AM CDT Sat Aug 5 2023
.UPDATE...
Issued at 648 AM CDT Sat Aug 5 2023
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Monday night)
Issued at 401 AM CDT Sat Aug 5 2023
The convective details this weekend are quite murky at this point,
leading to a rather low confidence forecast.
The cluster of storms over southwest Illinois will be moving into
an area of lesser shear and instability (MUCAPE and DCAPE) as it
moves across southern Illinois, so it is not surprising that the
latest HRRR rapidly kills it off. However, as has been the case
the last few nights it could continue southeast cross southern
Illinois and end up in west Kentucky by daybreak. To the contrary,
guidance would suggest the I-64 corridor as the best chance of
seeing convection by or just after 12Z, which given the
development through the STL metro area may not be a bad idea.
We will have a zone of chance to likely PoPs pushing eastward
across the region through the morning, and then will indicate a
mostly dry afternoon. This convection will be progressive and should
stay below severe limits, so the main concerns will be lightning
and locally heavy rainfall.
SPC is concerned for development south of and MCV over the Tri State
area late this afternoon into the early evening. If this occurs
there could be enough shear and CAPE to support supercells with a
damaging wind and large hail threat.
The other concern for today is the heat and humidity. We are
expecting a bit of a cap to overspread the area this afternoon,
which should allow temperatures to over-perform the NBM to some
degree, especially over the southwest quarter of the region.
Surface dewpoints are also expected to be quite disgusting. Using
a combination of the ConsShort and NBM gave mid to upper 70s,
which leads to heat indices from 105 to 110 in areas generally
west of a Fulton Kentucky to Benton Illinois line. A Heat Advisory
will be issued for those areas.
We are still concerned for severe weather Sunday afternoon and
evening, but the details remain rather fuzzy. We should have ample
instability and shear, but convective initiation still remains
somewhat of a mystery. A cold front will move into the region
late in the day and more likely in the evening, but the flow ahead
of it will be quite veered, so convergence is likely to be
limited. Our good chance PoPs through the day may be overdone,
with the best coverage likely to be in the evening. Once again,
damaging winds and large hail would be the primary concerns with
any individual cells. Damaging winds would become the main concern
if the convection lines out before exiting the region. This
convection should be progressive which should limit the heavy
rainfall and flooding potential.
Surface high pressure should build over the region and keep the
Quad State dry Monday and Monday night.
With the potential for some initial capping Sunday, we went with
the slightly warmer ConsMOS guidance again which results in near
normal high temperatures and heat indices approaching 100 in some
locations. The NBM has low to mid 80s and less humidity for
Monday. Yeah!330
.LONG TERM...(Tuesday through Friday)
Issued at 401 AM CDT Sat Aug 5 2023
The Quad State may eek out a second dry day Tuesday with healthy
west northwest flow aloft and surface high pressure still in
place. Beginning Tuesday night the potential for disturbances to
bring convection to the region will begin. Guidance is not in the
best agreement which is not surprising this far out, but this
potential will continue through the week and into next Saturday
with rather persistent west northwest flow aloft.
Current indications are for each round of convection to progress
quickly east southeast across the region, thus any heavy rain and
flooding concerns should be isolated. Severe weather cannot be
ruled out at some point next week, but it is far too early to
figure out when and where at this point.
The NBM temperatures were generally accepted through the period.
High temperatures will be several degrees below normal with most
locations in the low to mid 80s through the week. Lows will also
mostly be a few degrees below normal in the mid to upper 60s.
&&
.AVIATION...
Issued at 648 AM CDT Sat Aug 5 2023
Scattered to numerous showers and thunderstorms will push eastward
across the region to the east of KCGI and KMVN this morning. MVFR
and brief IFR conditions can be expected. Otherwise, the forecasts
are dry, but there will be a chance of more convection mainly at
KEVV and KOWB late this afternoon into the evening. Southwest
winds may gust 15-20kts at times this afternoon. Fog and/or low
ceilings are expected overnight tonight. For now kept the
forecasts at MVFR levels.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
ILZ084-085-088-089-092>094.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
MOZ076-086-087-100-107>112-114.
IN...None.
KY...Heat Advisory from noon today to 7 PM CDT this evening for
KYZ001>005.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 420 AM CDT Sat Aug 5 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 420 AM CDT Sat Aug 5 2023 /520 AM EDT Sat Aug 5 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Through daybreak, a cluster of strong to severe storms could produce damaging winds across the southern tip of Illinois into west Kentucky. Otherwise, scattered to numerous thunderstorms will progress eastward across the region through midday. More storms will be possible over southern and eastern portions of the region late this afternoon and this evening. A few strong to severe storms with damaging winds and large hail will be possible in the late afternoon and early evening, mainly over southwest Indiana. Otherwise, locally heavy rainfall and lightning will be the primary concerns. Heat indices will reach the 105 to 109 range this afternoon to the west of a Fulton Kentucky to Marion Illinois line. A Heat Advisory has been issued for that area. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front will bring a good chance of thunderstorms to the region Sunday afternoon and night. A few storms could be severe with large hail and damaging winds. Chances of thunderstorms will return Tuesday night and continue off and on through Friday. Locally heavy rainfall and lightning will be the primary concerns through the week. Although a few severe storms cannot be ruled out at some point through the week, it is too early to discern the most likely time and location. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out across southwest Indiana late this afternoon and this evening. Activation will be possible throughout the region Sunday afternoon and evening. DRS
Preliminary Local Storm Report
National Weather Service Paducah KY
1010 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM Lightning 3 N Fancy Farm 36.80N 88.79W
08/05/2023 Graves KY Public
House fire due to lightning strike.
&&
ATLPreliminary Local Storm Report
National Weather Service Paducah KY
1012 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM Tstm Wnd Dmg 1 N Alto Pass 37.58N 89.32W
08/05/2023 Union IL Public
Large tree limb down just north of Alto
Pass.
&&
ATLPreliminary Local Storm Report
National Weather Service Paducah KY
1056 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM Lightning 2 NW Lone Oak 37.06N 88.69W
08/05/2023 McCracken KY Emergency Mngr
Fire at olive oil company suspected to have
been started by lightning strike.
&&
ATLThe national radar mosaic for the moment the first event began.
11 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128180, 1128181, 1128182, 1128184, 1128185, 1128186, 1128187, 1128188, 1128189, 1128191, 1128192.